Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, August 6, 2013

August 6, 2013 · NWS ARX · 18 events in 8 counties and zones

Thunderstorms that developed over northern Minnesota along a cold front, advanced into Wisconsin during the evening of August 6th. The storms became oriented into a solid line as they moved across parts of western and central Wisconsin and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed over northern Minnesota along a cold front, advanced into Wisconsin during the evening of August 6th. The storms became oriented into a solid line as they moved across parts of western and central Wisconsin and produced large hail and damaging winds. The largest hail reported was half dollar sized in Nelson (Buffalo County). The winds from the storms blew the roof off a pole barn near Withee (Clark County) and lifted the roof off a county building, damaged crops and broke windows just outside of Sparta (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 6, 7:05 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 6, 7:05 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT TUE AUG 6 2013

.MESOSCALE DISCUSSION...
ISSUED AT 805 PM CDT TUE AUG 6 2013

CONVECTION CONTINUES ACROSS CENTRAL MINNESOTA AND NOW INTO
PORTIONS OF NORTHWEST WISCONSIN AS DPVA SPREADS DOWNSTREAM. STILL
LOOKING AT THE EARLIEST ARRIVAL TIME INTO THE FORECAST AREA BEING
BETWEEN 830 AND 9 PM...IN THE LAKE CITY MN AND WESTERN TAYLOR
COUNTY AREAS. MLCAPE STILL LOOKS FAVORABLE FOR THE STORMS TO
CONTINUE WITH VALUES OF 1000-1500 J/KG ACROSS MUCH OF THE FORECAST
AREA AS OF 00Z PER RAP ANALYSIS. ONE THING OF INTEREST IS THE WARM
NOSE AT 800MB ON THE 00Z MPX SOUNDING. 06.22Z LOCAL WRF RUN AS
WELL AS THE 06.18Z NAM BOTH SUGGEST THE BULK OF THE CONVECTION
WILL END UP STAYING MAINLY ALONG AND NORTH OF I-94. IT APPEARS THE
REASON IS THAT THIS WARM NOSE AT 800MB IS A FEW DEGREES WARMER
ACROSS SOUTHERN MN...CAPPING CONVECTION DESPITE THE COLD FRONT
PUSHING THROUGH THERE. 00Z RAP ANALYSIS ALSO DEPICTED A 100-150
J/KG MLCIN IN SOUTHWEST MN...WHICH THE SOUTHWEST WINDS HELP ADVECT
AHEAD OF THE SOUTHWARD DROPPING FRONT.

SEVERE THUNDERSTORM WATCH WAS ISSUED ABOUT A HALF HOUR AGO
ENCOMPASSING MOST AREAS NORTH OF I-90...MINUS DODGE...OLMSTED AND
MOWER COUNTIES IN MN. WATCH AREA BASICALLY HITS THE EDGE OF THE
CAPPING AND THE TRACK OF THE SHORTWAVE. LARGE HAIL MAY BE AN
INITIAL CONCERN WITH THE CONVECTION AS IT COMES INTO THE FORECAST
AREA...BUT ANTICIPATING AN EVOLUTION TOWARDS WIND AS COLD POOLS
CONTINUE TO DEVELOP. HAVE NOTICED WIND GUSTS BECOMING MUCH MORE
APPARENT ON OBSERVATIONS IN CENTRAL MN...WITH GUSTS OF 41 KT AT
MSP...24 KT AT LITCHFIELD AND 36 KT AT WILLMAR.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 305 PM CDT TUE AUG 6 2013

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND SEVERE
THREAT TONIGHT...TEMPERATURES THRU THE PERIOD.

18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED NEAR THE MN/ND/SD BORDER.
WEAK WARM FRONT EXTENDED FROM THE LOW TO NEAR THE MN/WI BORDER WHILE
A SECOND TROUGH/FRONT EXTENDED INTO SOUTHWEST MN/WESTERN IA.
INSTABILITY CONTINUED TO BUILD IN AREAS SOUTH OF THE WARM FRONT...
WHERE PLENTY OF SUNSHINE WAS HELPING PUSH TEMPS INTO THE LOWER 80S
AND SOUTH TO SOUTHWEST SFC-850MB FLOW WAS INCREASING SFC DEW POINTS
INTO THE MID/UPPER 60S ACROSS MUCH OF IA/NEARBY AREAS. CONVECTION
SINCE LATE MORNING CONFINED TO CENTRAL MN/NORTHWEST WI...EAST OF THE
LOW AND NORTH OF THE WARM FRONT. WV IMAGERY SHOWING SHORTWAVE ENERGY
SPREADING FROM THE DAKOTAS/MT INTO MN.

NO MAJOR PROBLEMS NOTED IN 06.12Z MODEL INITIALIZATIONS. GFS SFC
DEW POINT ANALYSIS WITH ITS USUAL POOR DEPICTION OF REALITY AT 12Z.
SOLUTIONS SIMILAR FOR TONIGHT THRU WED NIGHT WITH PASSAGE OF THE
COLD FRONT TONIGHT THEN COOLER/DRIER CAN HIGH PRESSURE BUILDING IN
FOR WED/WED NIGHT. DPROG/DT OF 500MB HGTS AT 06.12Z SHOWED THE
MODEL RUNS OF 04.12Z AND 05.12Z VERIFIED WELL ACROSS NOAM/EASTERN
PAC WITH LATEST RUNS OFFERING A TIGHT CONSENSUS OF THE EARLIER RUNS.
CONSENSUS TIGHTER AS THE MT/DAKOTAS SHORTWAVE ENERGY MOVES ACROSS THE
REGION TONIGHT. FOR WED/WED NIGHT LATEST CONSENSUS FAVORS MORE
EASTERLY OF EARLIER MODELS AS THE LOW JUST SOUTHWEST OF HUDSONS BAY
LOW SINKS SLOWLY SOUTH INTO WESTERN ONT BY 12Z THU. CHECK OF OBS
VS. MODEL DATA AT 18Z SHOW ALL WERE REASONABLE WITH THE ND/MN/SD
BORDER LOW BUT WERE ON THE WEAK SIDE WITH THE FRONTS/TROUGHS TO THE
EAST/SOUTH OF THE LOW. MODELS GENERALLY A BIT ROBUST WITH THE DEW
POINT INCREASE INTO EASTERN SD/WESTERN MN AHEAD OF THE LOW. MODELS
STRUGGLED WITH 12-18Z PRECIP ACROSS MUCH OF THE UPPER MIDWEST...
BEING TOO WIDESPREAD. NO ONE MODEL FAVORITE AND SIDED WITH THE
MODEL/ENSEMBLE CONSENSUS. WITH DETAIL DIFFERENCES IN CONVECTIVE
EVOLUTION LATE THIS AFTERNOON/EVENING...SHORT-TERM FCST CONFIDENCE
AVERAGE TONIGHT...THEN GOOD WED/WED NIGHT UNDER HIGH PRESSURE.

IN THE SHORT TERM..LOW AND COLD FRONT MOVE EAST THRU THIS EVENING
INTO THE MOIST/UNSTABLE AIRMASS OVER THE AREA. THIS AS THE DAKOTAS/
MT SHORTWAVE ENERGY AND SOME 500-300MB PV ADVECTION PIVOT
SOUTHEAST ACROSS MN/WI. THIS WITH 0-6KM SHEAR IN THE 40-50KT
RANGE. CONVECTION EXPECTED TO INITIATE ALONG THE SOUTHWEST
MN/WESTERN IA TROUGH/FRONT LATE THIS AFTERNOON THEN SPREAD EAST
INTO/ACROSS THE FCST AREA THIS EVENING INTO THE EARLY OVERNIGHT
HOURS. SOME OF THE TSRA LOOKING TO BE SEVERE THIS EVENING...SEE
SWODY1 FOR MORE DETAILS. PREVIOUS FCST GRIDS ALREADY HAD SHRA/TSRA
CHANCES CENTERED ON THIS EVENING IN THE 70-80 PERCENT RANGE...JUST
TRENDED FOR A BIT MORE OF THE EXPECTED TIMING OF THE PRECIP/FRONT
ACROSS THE FCST AREA OVERNIGHT. GOOD MODEL CONSENSUS FOR THE COLD
FRONT TO BE EAST/SOUTH OF THE FCST AREA BY 12Z WED WITH LOWER
LEVEL COLD ADVECTION/SUBSIDENCE/DRYING SPREADING SOUTH ACROSS THE
AREA IN ITS WAKE. TRENDED FCST GRIDS DRY FOR WED AS CAN HIGH
PRESSURE SINKS SOUTH INTO THE UPPER MIDWEST.

CENTER OF THE HIGH DRIFTS OVERHEAD WED NIGHT WITH WHAT SHOULD BE
LIGHT WINDS/MOSTLY CLEAR-CLEAR SKIES. CONCERN RETURNS TO THE
POTENTIAL FOR LATE NIGHT/EARLY MORNING RADIATIONAL FOG. GIVEN THE
TIME OF YEAR AND WHAT SHOULD BE RATHER WIDESPREAD RAINS TONIGHT
AND SOME EVAPO-TRANSPIRATION DEW POINT RECOVERY WED EVENING...DID
ADD PATCHY VALLEY FOG TO FCST GRIDS FOR LATE WED NIGHT/EARLY THU
MORNING. WITH NO ONE MODEL FAVORITE...USED A BLEND OF THE
NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU WED NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 305 PM CDT TUE AUG 6 2013

MAIN FORECAST CONCERNS FOR THURSDAY THROUGH FRIDAY NIGHT...SHRA/TSRA
CHANCE MAINLY NORTH OF I-90 THU NIGHT...TEMPERATURES.

MODELS CONTINUE WITH TIGHTENING CONSENSUS THU/THU NIGHT AS THE
ONTARIO MID LEVEL LOW MOVES EAST AND A STRONGER SHORTWAVE ROTATES
AROUND ITS BACKSIDE AND INTO THE REGION. BY FRI/FRI NIGHT TIMING
DIFFERENCES BEGIN TO INCREASE WITH THE EASTWARD PROGRESS OF THE MID
LEVEL LOW. OVERALL TREND THU THRU FRI NIGHT FAVORS FASTER OF
EARLIER MODELS WITH THIS LOW MOVING EAST. FCST CONFIDENCE FOR THE
THU-FRI NIGHT PERIOD IS AVERAGE TO GOOD.

CAN HIGH PRESSURE REMAINS OVER THE AREA THU FOR WHAT SHOULD BE A
DRY/QUIET/SEASONABLY COOL DAY. STRONGER TREND AMONG THE MODELS WITH
THE SHORTWAVE TO DROP ACROSS THE REGION THU NIGHT SENDS ANOTHER SFC
TROUGH/COLD FRONT INTO/ACROSS THE AREA. THIS RESULTS IN AN
INCREASING LOWER LEVEL THERMO-DYNAMIC FORCING SIGNAL TO PUSH INTO
THE FCST AREA THU NIGHT. PW VALUES PROGGED INTO THE 1 TO 1.25 INCH
RANGE THU NIGHT...ALONG WITH WEAK TO MODEST 850-500MB FN
CONVERGENCE. THIS LOWER LEVEL FORCING/LIFT DOES WEAKEN THRU THU
NIGHT AS THE SHORTWAVE ENERGY SHEARS EAST AND THE FRONT LOSES ITS
PUSH. HOWEVER...DID CONTINUE A 20-30 PERCENT SHRA/TSRA CHANCE ACROSS
THE NORTHWEST HALF OF THE FCST AREA THU EVENING...THEN A SMALL SHRA
CHANCE ACROSS MOST OF THE FCST AREA LATE THU NIGHT AS REMNANTS OF
THE FRONT AND LIFT PUSH TOWARD THE WI/IL BORDER. FRI/FRI NIGHT
LOOKING TO BE DOMINATED BY LOW LEVEL COLD ADVECTION/SUBSIDENCE/
DRYING AS YET ANOTHER CANADIAN HIGH BUILDS SOUTH INTO THE UPPER
MIDWEST...UNDER THE PERSISTENT NORTHWEST FLOW ALOFT. MAY YET NEED
TO ADD LATE NIGHT/EARLY MORNING VALLEY FOG MENTION TO GRIDS CENTERED
ON 12Z SAT BUT PLENTY OF TIME TO SORT OUT THOSE DETAILS. USED A
BLEND OF THE NUMERICAL GUIDANCE HIGHS/LOWS THU THRU FRI THEN FAVORED
COOLER OF GUIDANCE LOWS WITH CAN HIGH SETTLING OVERHEAD FRI
NIGHT.

FOR SATURDAY THRU TUESDAY...
THE MEDIUM RANGE MODEL RUNS OF 06.00Z/06.12Z ARE IN REASONABLE
AGREEMENT SAT-SUN AS THE 500MB FLOW OVER THE WEST COAST STAYS BLOCKY
AND A RATHER LARGE VORTEX REMAINS DOWNSTREAM OVER EASTERN CAN. SOME
CONSENSUS FOR A STRONGER SHORTWAVE TROUGH TO ROTATE AROUND THE WEST
SIDE OF THIS VORTEX AND INTO THE UPPER MIDWEST SUNDAY. TREND FROM
05.00Z RUNS IS FOR MORE TROUGHING/MID LEVEL LOW TO REMAIN NEAR JAMES
BAY INTO EARLY NEXT WEEK. THE BLOCKY WESTERN NOAM PATTERN PERSISTS
INTO THE MIDDLE OF NEXT WEAK...WITH THE EAST HALF OF NOAM REMAINING
UNDER TROUGHING AND MORE IMPORTANTLY THE WESTERN GREAT LAKES STAYING
UNDER NORTHWEST FLOW ALOFT. AS HAS BEEN THE CASE THE PAST WEEK OR
SO...CONFIDENCE FOR DAY 4-7 TEMPS REMAINING NEAR OR BELOW NORMAL IS
GOOD. CONFIDENCE IN PRECIP CHANCES FOR SAT-TUE BELOW AVERAGE DUE TO
TYPICAL NORTHWEST FLOW SHORTWAVE TIMING/DETAIL DIFFERENCES...
ESPECIALLY BY MON/TUE.

CANADIAN HIGH PRESSURE IS IN PLACE OVER THE UPPER MIDWEST TO START
THE WEEKEND...AND WITH LITTLE PROGRESSION OF THE FLOW PATTERN AND
CONTINUED NORTHWEST FLOW ALOFT...MODEL SIGNAL IS FOR SOME FORM OF
CANADIAN HIGH PRESSURE TO REMAIN OVER OR NEAR THE REGION WELL INTO
NEXT WEEK. VARIOUS MODELS BRING SMALL SHRA/TSRA CHANCES TO THE AREA
WITH PASSING SHORTWAVES FOR SUN-TUE. GIVEN THE LOOSE CONSENSUS FOR A
STRONGER SHORTWAVE TO DROP ACROSS THE REGION SUNDAY...WITH
INDICATIONS OF A SFC/LOWER LEVEL TROUGH...A ROUND OF MOISTURE
INCREASE AND THERMO-DYNAMIC FORCING...A SMALL SHRA/TSRA CHANCE
SUN/SUN NIGHT LOOKS REASONABLE. WITH HGTS LOOKING TO RISE MON/TUE AND
THE SFC HIGH REMAINING OVER THE REGION...DAYS 6/7 LOOK TO TREND MORE
DRY RATHER THAN WET. HOWEVER GIVEN WEAK RIPPLES IN THE FLOW AND
COOLER TEMPS ALOFT...CANNOT COMPLETELY RULE OUT A SHRA OR TSRA MON/
TUE AND LEFT THE SMALL MODEL/ENSEMBLE CONSENSUS RAIN CHANCES THESE
DAYS. SAT-TUE TEMPS REMAINING AROUND A CATEGORY BELOW NORMAL...PER
THE MODEL/ENSEMBLE CONSENSUS...APPEAR WELL TRENDED AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 625 PM CDT TUE AUG 6 2013

NUMEROUS SHOWERS AND STORMS ENCOMPASSED MUCH OF WEST CENTRAL
MINNESOTA AS OF 23Z. THIS PRECIPITATION STILL LOOKS POISED TO
IMPACT THE TAF SITES...BUT AT A LATER TIME THAN PREVIOUSLY
FORECAST. HAVE DELAYED THE STORM ARRIVAL TO AT LEAST 02-03Z AT
RST AND 03-04Z AT LSE. THEY SHOULD LAST ABOUT 3 HOURS AND THEN
EXIT OFF TO THE SOUTHEAST WITH THE PASSAGE OF A COLD FRONT.
ACCOMPANYING THE STORMS COULD BE SOME STRONG WIND GUSTS AND
HAIL...BUT TOO MUCH UNCERTAINTY EXISTS TO INCLUDE THESE IN THE
TAFS AT THIS TIME. HAVE INCLUDED A TEMPO FOR MVFR
VISIBILITIES...THOUGH...SINCE THERE IS POTENTIAL FOR HEAVY
DOWNPOURS. A FEW HOURS AFTER THE FRONTAL PASSAGE...COOLER AIR
RUNNING INTO THE MOIST AIRMASS IN PLACE IS LIKELY TO LEAD TO A
STRATUS DECK...WITH IFR CONDITIONS. THESE CEILINGS ARE EXPECTED TO
IMPROVE THROUGH THE MORNING AS DAYTIME MIXING AND NORTHWEST WINDS
DRIVE IN DRIER AIR INTO THE TAF SITES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MESOSCALE...AJ
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...AJ
Hazardous weather outlook, Aug 6, 4:17 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT TUE AUG 6 2013

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-071200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
517 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA ARE EXPECTED TO
TRACK ACROSS SOUTHEAST MINNESOTA BETWEEN 7 AND 11 PM...AND SOUTHWEST
INTO CENTRAL WISCONSIN BETWEEN 8 PM AND MIDNIGHT. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN CONCERNS WITH THESE STORMS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. LOCATIONS NORTH OF INTERSTATE 90 HAVE THE
HIGHEST CHANCES FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL THUNDERSTORM CHANCE NORTH OF INTERSTATE 90
THURSDAY EVENING. CURRENTLY...NONE OF THIS ACTIVITY IS EXPECTED TO
BECOME SEVERE. STORM CHANCES RETURN SUNDAY INTO MONDAY. ITS TOO
EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING. SPOTTER GROUPS MAY BE
NEEDED AS EARLY AS 7 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-071200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
517 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND FAR SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA MAY TRACK ACROSS
NORTHEAST IOWA BETWEEN 8 AND 11 PM...AND FAR SOUTHWEST WISCONSIN
BETWEEN 9 PM AND MIDNIGHT. LARGE HAIL TO QUARTER SIZE AND DAMAGING
WINDS WITH GUSTS TO 60 MPH ARE THE MAIN CONCERNS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL THUNDERSTORM CHANCE NORTH OF INTERSTATE 90
THURSDAY EVENING. CURRENTLY...NONE OF THIS ACTIVITY IS EXPECTED TO
BECOME SEVERE. STORM CHANCES RETURN SUNDAY INTO MONDAY. ITS TOO
EARLY TO DISCERN THE SEVERE THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 8 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/AJ

In the hours before

Special weather statement, Aug 6, 7:33 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
833 PM CDT TUE AUG 6 2013

WIZ017-029-032>034-042-070230-
BUFFALO-CLARK-JACKSON-MONROE-TAYLOR-TREMPEALEAU-
833 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...CLARK...JACKSON...
MONROE...TAYLOR AND TREMPEALEAU COUNTIES...

AT 831 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 13
MILES NORTHWEST OF DONALD TO 5 MILES WEST OF MAXVILLE...MOVING EAST
AT 50 MPH.

WIND GUSTS UP TO 55 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MONDOVI...JUMP RIVER...MODENA...THORP...STRUM AND OSSEO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM WEDNESDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ
Special weather statement, Aug 6, 8:28 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT TUE AUG 6 2013

MNZ079-WIZ017-029-032>034-070330-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
928 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS EXPECTED IN BUFFALO...CLARK...JACKSON...
TAYLOR...TREMPEALEAU AND WABASHA COUNTIES...

AT 926 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM COUNTY
ROADS D AND N TO 14 MILES NORTHWEST OF MAZEPPA...MOVING EAST AT 40
MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WESTBORO...STRUM...RIB LAKE...MEDFORD...PRICE...MODENA...LOYAL AND
DORCHESTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM WEDNESDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

DTJ

The radar

The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Trempealeau

When
August 6, 8:52 PM CST
Where
Trempealeau County, Eleva
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.580, -91.470

Quarter sized hail was reported in Eleva.

Thunderstorm Wind, Trempealeau

When
August 6, 8:52 PM CST
Where
Trempealeau County, Eleva
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.580, -91.470

Trees and power lines were blown down in Eleva.

Hail, Taylor

When
August 6, 8:59 PM CST
Where
Taylor County, 5.06 mi WSW of Whittlesey
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.200, -90.430

Hail, Buffalo

When
August 6, 9:07 PM CST
Where
Buffalo County, Nelson
Measured
1.25 in hail
Reported by
Public
Coordinates
44.420, -92.000

Half dollar sized hail fell in Nelson.

Hail, Buffalo

When
August 6, 9:10 PM CST
Where
Buffalo County, 1.7 mi SE of Nelson
Measured
0.75 in hail
Reported by
Public
Coordinates
44.400, -91.980

Hail, Buffalo

When
August 6, 9:11 PM CST
Where
Buffalo County, 3.71 mi SE of Nelson
Measured
0.75 in hail
Reported by
Public
Coordinates
44.380, -91.950

Thunderstorm Wind, Taylor

When
August 6, 9:19 PM CST
Where
Taylor County, 3.35 mi WSW of Gilman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.153, -90.865

Thunderstorms winds blew down some power lines and flattened corn near Gilman.

Thunderstorm Wind, Clark

When
August 6, 9:19 PM CST to 9:24 PM CST
Where
Clark County, 2.93 mi SSW of Junction to 0.69 mi S of Thorp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.980, -90.920

Trees and power lines were blown down across Thorp Township, including the town of Thorp where the power was knocked out on the west side of town.

Thunderstorm Wind, Clark

When
August 6, 9:38 PM CST
Where
Clark County, Withee
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
44.950, -90.600

The roof was blown off a pole barn and silo near Withee. Several trees were also blown down with two vehicles damaged by the falling trees.

Thunderstorm Wind, Clark

When
August 6, 9:43 PM CST
Where
Clark County, 3.79 mi ESE of Owen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.939, -90.494

Trees were blown down west of Curtiss along County Road P.

Thunderstorm Wind, Clark

When
August 6, 9:48 PM CST
Where
Clark County, 1.2 mi SW of Colby
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.910, -90.320

A power pole was snapped by strong winds that brought power lines down in Colby.

Thunderstorm Wind, Jackson

When
August 6, 9:57 PM CST
Where
Jackson County, 1.48 mi E of Vaudreuil
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.300, -90.850

Numerous trees were blown down in and around Black River Falls.

Thunderstorm Wind, Jackson

When
August 6, 9:59 PM CST
Where
Jackson County, 2.02 mi ENE of Winnebago Mission
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.336, -90.740

Trees were blown down at the Ho-Chunk Nation's Andrew Blackhawk Memorial Pow-Wow Grounds northeast of Black River Falls.

Thunderstorm Wind, Clark

When
August 6, 10:16 PM CST
Where
Clark County, 0.58 mi NNE of Sherwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.438, -90.346

Numerous trees were blown down in Sherwood Township along County Road Z.

Thunderstorm Wind, Juneau

When
August 6, 10:25 PM CST
Where
Juneau County, 0.85 mi SE of Meadow Vly
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.210, -90.210

Numerous trees were blown down in the Necedah National Wildlife Refuge.

Thunderstorm Wind, Adams

When
August 6, 10:42 PM CST
Where
Adams County, 0.69 mi N of New Rome
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.240, -89.880

Several trees were blown down in New Rome.

Hail, Monroe

When
August 6, 10:43 PM CST
Where
Monroe County, 2.15 mi N of Sparta
Measured
0.88 in hail
Reported by
Public
Coordinates
43.961, -90.825

Thunderstorm Wind, Monroe

When
August 6, 10:44 PM CST
Where
Monroe County, 1.57 mi WSW of Angelo to 1.27 mi NNE of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.964, -90.810

The roof was lifted off and windows blown out of county office buildings just north of Sparta. Crops were also flattened in the same area and numerous trees and power lines were blown down on the north side of Sparta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467771, 467776, 467779, 467783, 467788, 467789, 467790, 467792, 467806, 467808, 467809, 467814, 470178, 467817, 467825, 467826, 468574, 468563.